BACKGROUND: Solid organ transplant recipients are at an increased risk for infections because of long-term immunosuppression to prevent graft rejection. Fungal infections with dermatophytes are a common cause of cutaneous infections seen in organ transplant recipients and cutaneous dermatophyte infections may progress to Majocchi's granuloma. Itraconazole is an anti-fungal compound used for the treatment of infections of the skin, nails and mucous membranes.
MAIN OBSERVATION: We report on a heart transplant recipient who developed widespread Trichophyton rubrum infection presenting as Majocchi's granuloma. Itraconazole treatment was complicated by drug interactions. Tricho-phyton rubrum infection progressed, while itraconazole treatment was varied in dose and delivery form.
CONCLUSIONS: In patients with Trichophyton rubrum infections, refractory to itraconazole treatment, altered drug absorption or drug interactions has to be considered. Careful monitoring and adjustment of itraconazole is of vital importance.